Telangiectasias caused by treatment with EGFRIs often appear in areas where papulopustules formerly occurred. Pulsed-dye laser therapy can be used to accelerate resolution of individual lesions but should only be considered in extreme cases or after EGFRI therapy has been discontinued. Due to the impaired wound healing transiently caused by EGFR inhibition, the use of lower fluences is recommended (S.S. Yoo, personal communication, March 2007).
Hypertrichosis of the face may be treated with depilatory methods such as electrolysis, or laser hair removal. Chemical depilatories should be avoided due to extreme sensitivity of skin in these patients. Waxing may also be problematic due to skin fragility. Trichomegaly of the eyelashes and eyebrows can be treated with trimming performed by an ophthalmologist. No agents have been evaluated for the treatment of alopecia associated with EGFRI use, but some patients have reported spontaneous improvement of hair growth after several months of continued EGFRI therapy. For the initial alopecia, topical corticosteroids will relieve the inflammation and papulopustules, minimizing follicular inflammation and hair loss.
In order to ensure patient quality of life and compliance to antineoplastic therapy, a multidisciplinary approach including care provided by oncologists, dermatologists, and ophthalmologists is advisable. Cutaneous side effects may be difficult to tolerate, which necessitates vigilance on behalf of the physician so that interruption or cessation of EGFRI therapy is not the first or only management strategy. Patient education with respect to the cutaneous side effects associated with EGFRIs will allow for earlier recognition of these toxicities and prompt intervention. This will ensure long-term compliance with the targeted cancer therapy.
Few randomized, controlled trials have been conducted to assess the efficacy of agents for the management of the dermatologic side effects associated with EGFRIs. In these studies, prophylactic management with tetracycline(Drug information on tetracycline) 250 mg bid was shown to reduce the severity but not the incidence of papulopustular reaction, whereas another showed that minocycline(Drug information on minocycline) 100 mg twice daily reduced the number of papulopustular lesions. Studies to address the histology, key structures, and mediators involved, as well as why they occur in specific anatomic locations, are needed. Moreover, since the papulopustular reaction is established as an indicator of both EGFRI efficacy and patient survival, understanding of the correlation between PPR and survival will serve as a predictive tool. A more accurate grading system is needed so that more consistency and accuracy is obtained during gradation.
The future direction of clinical trials performed to study the cutaneous adverse events of EGFRIs will hopefully address these critical issues and facilitate the progress of anticancer therapies.